Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 57, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 17, 2005, 2:23 AM PDT for Los Angeles County, Ventura County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2005, 2:23 AM PDT (09:23 UTC)
- Expired
- Oct 17, 2005, 4:30 AM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
Counties Los Angeles County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 48 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 170927 FFWLOX CAC037-111-171130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 223 AM PDT MON OCT 17 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA SOUTHEASTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 430 AM PDT * AT 218 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL OVER THE RECENT TOPANGA FIRE NEAR SIMI VALLEY AND THOUSAND OAKS. * LINES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THIS BURN AREA FOR THE NEXT SEVERAL HOURS. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. AREAS AFFECTED INCLUDE HIGHWAY 118 NEAR SANTA SUSANA PASS...SANTA SUSANA PASS ROAD...AND RESIDENCES IN AND BELOW THE BURN AREA. LAT...LON 3419 11883 3411 11864 3424 11852 3433 11875 $$ DANIELSON MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT HTTP://NHSS.CR.USGS.GOV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 8:23 PM PDT, 6 hours earlier.
Area forecast discussion, Oct 16, 8:23 PM PDT, 6 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 823 PM PDT SUN OCT 16 2005 .SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM HAS BEEN MEANDERING SSW TO NR 30N/120W THIS EVENING. ABUNDANT MOISTURE IS SWEEPING NORTH AROUND THE EAST SIDE OF THE LOW...BUT MOST OF THIS HAS BEEN RAINING OUT OVER EXTREME SRN CA. HOWEVER...A DEFORMATION ZONE BAND OF OF RAIN HAS SET UP WEST TO EAST IN THE NORTHEAST QUADRANT OF THE UPPER LOW AND EXTENDS FROM THE INLAND EMPIRE...WEST OVER CATALINA ISLAND...THEN SOUTH OF THE CHANNEL ISLANDS. THE CATALINA ISLAND AIPORT HAS REPORTED THREE TENTHS OF INCH OF RAIN DURING THE PAST 3 HOURS...BUT AREAS IN MAINLAND SRN LA COUNTY HAVE NOT GOTTEN MORE THAN A TRACE. THERE IS A PRETTY SHARP CUT-OFF BETWEEN RAIN AND NO RAIN WITH THIS BAND...AND CONSIDERING THAT THE UPPER LEVEL LOW IS SUPPOSED TO MOVE A LITTLE FARTHER SOUTH OVERNIGHT...I WOULD NOT EXPECT THIS RAIN TO EXPAND OR MOVE MUCH TO THE NORTH. HOWEVER...WILL MAINTAIN LOW CHC POPS FROM SANTA BARBARA THROUGH LOS ANGELES COUNTIES OVERNIGHT...BUT RAISED THE OF RAIN TO CATEGORICAL FOR CATALINA ISLAND. THE CHC OF THUNDER OVERNIGHT SHOULD BE MINIMAL AND MAINLY SOUTH OF A LINE FROM THE CHANNEL ISLANDS TO THE SAN GABRIEL VALLEY. WINDS IN THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS ARE IN LARGE PART BELOW ADVISORY LEVELS. HOWEVER...A FEW LOCATIONS CONTINUE TO BE RATHER GUSTY (IN EXCESS OF 45 MPH). SO WILL KEEP ADVISORY GOING THROUGH NOON MONDAY. THE LARGE SWELL WHICH GENERATED HIGH SURF CONDITIONS ON THE CENTRAL COAST DURING THE PAST DAY OR SO HAS SUBSIDED TO LEVELS THAT DO NOT POSE AN ADDITIONAL THREAT OF HIGH SURF ON THE BEACHES. WILL LET THE HIGH SURF ADVISORY EXPIRE ON TIME AT 9 PM THIS EVENING. THE FORECAST FOR INCREASING CHANCES OF RAIN DURING THE DAY MONDAY AS THE UPPER LOW STARTS TO MOVE BACK TO THE NORTHEAST STILL LOOKS GOOD. NO CHANGES NEEDED IN THIS PORTION OF THE FORECAST THIS EVENING. ...FROM PREVIOUS DISCUSSION... MOISTURE CONTINUES TO BE PULLED NORTH AND WEST AS THE STRONG LOW PERSISTS UPSTREAM. HAVE INCREASED THE QPF OVER THE AREA WITH MAX STORM TOTALS NEAR TWO INCHES OVER THE HIGHER TERRAIN AND AVERAGING NEAR ONE HALF INCH OVER THE COASTAL AREAS SOUTH OF POINT CONCEPTION WITH LESSER AMOUNTS OVER THE COAST NORTH. STRONG UPPER JET WILL CONTINUE TO ROTATE THROUGH THE LOW OVERNIGHT AND MOVE ASHORE EARLY MON MORNING. A SATURATED SOUNDING WILL EXIST BY MON MORNING AS THE SOUTH FLOW ACCELERATES. MOISTURE WILL CONTINUE TO BE PULLED NORTH AND WEST OVERNIGHT AND WILL CONSOLIDATE OVER THE AREA AS THE LOW BEGINS TO MOVE ASHORE. THE COINCIDENCE OF THE NORTHEAST PROPAGATING LOW AND DEEPENING MOISTURE WILL MOVE OVER THE CENTRAL PART OF THE AREA AND IS WHERE THE BULK OF THE QPF IS POSITIONED. TIMING WHEN THE ONSET OF THE RAIN IS SIMILAR TO PREVIOUS FORECAST WITH RAIN BECOMING MORE LIKELY BY MON AFTERNOON AND CONTINUING OVERNIGHT. WINDS WILL REMAIN BELOW HIGH WIND THRESHOLDS THROUGH THE PERIOD AND WILL CONTINUE WITH THE ADVISORY OVER THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS THROUGH MON NOON. CURRENT TEMPERATURES AVERAGED 10 DEGREES COOLER AT THIS TIME FROM YESTERDAY OVER THE CLOUD SHROUDED SOUTH HALF AND 8 DEGREES WARMER OVER THE CLEAR SKIES NORTH HALF. A COOLING TREND WILL EXIST OVER THE ENTIRE AREA THROUGH TUE WITH TEMPERATURES A FEW DEGREES BELOW NORMAL AND HAVE CONTINUED TO INDICATE A WARMING TREND WED AS SCATTERED UPPER LEVEL CLOUDS MOVE ASHORE WITH THE REMNANTS OF THE UPPER LOW NEAR 30/150 AT THIS TIME. .LONG TERM...GUIDANCE WAS CONSISTENT WITH PREVIOUS RUN WITH A LONG WAVE TROUGH OVER THE CENTRAL PACIFIC SHIFTING EAST AND AMPLIFYING OVER THE WEST COAST. A WEAK SURFACE BOUNDARY WILL MOVE SOUTH OVER THE EASTERN PAC AND DISSIPATE UPSTREAM SAT. COLD AIR IS EXPECTED TO PLUNGE SOUTH AND MOVE OVER THE CENTRAL PAC SAT AND SUN WITH A EASTERN PAC STORM DEVELOPING ALONG THE BAROCLINIC ZONE SUN WITH A RIDGE BUILDING OVER THE AREA. WILL CONTINUE DRY NEXT WEEKEND WITH TEMPERATURES WARMING TO AT OR ABOVE NORMAL BY SUN. && .AVIATION...UPPER LOW TO THE SOUTH OF THE AREA IS BRINGING SCT-BKN VFR CIGS AND WIDELY SCT SHRA TO LA AND VENTURA COUNTIES. EXPECT THIS REGIME TO CONTINUE THRU THE EVENING HOURS. MORE WIDESPREAD MVFR CIGS WILL BE POSSIBLE LATE TONIGHT AND MONDAY MORNING. FURTHER NORTH...EXPECT VFR CONDS THRU THE NIGHT FOR SBA/SMX/SBP/PRB TERMINALS. && .LOX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY (SEE LAXNPWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). HYDROLOGIC OUTLOOK (SEE LAXESFLOX). && PUBLIC...MOYER/FORWOOD AVIATION...MOYER/JACOBSON
Hazardous weather outlook, Oct 16, 9:18 PM PDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 918 PM PDT SUN OCT 16 2005 CAZ034>041-044>047-051>054-059-087-088-171300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 918 PM PDT SUN OCT 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TONIGHT A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SPIN SOUTHWEST OF LOS ANGELES TONIGHT. RAINFALL ASSOCIATED WITH THIS SYSTEM WILL REMAIN SOUTH OF LOS ANGELES OVERNIGHT AND AFFECT MAINLY CATALINA ISLAND AND ADJACENT COASTAL WATERS...EXTENDING TO THE SOUTH OF THE CHANNEL ISLANDS. EAST TO NORTHEAST WINDS WILL CONTINUE TO BE LOCALLY STRONG IN THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES. * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THE STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST AND ACROSS EXTREME SOUTHERN CALIFORNIA MONDAY AND TUESDAY. LOCALLY STRONG EAST WINDS WILL CONTINUE THROUGH THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES THROUGH MONDAY MORNING. RAIN WILL INCREASE IN COVERAGE AND INTENSITY OVER MAINLY SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES DURING THE DAY MONDAY AND CONTINUE THROUGH MUCH OF TUESDAY...THOUGH TAPER OFF WEST TO EAST LATE IN THE DAY AS THE UPPER LEVEL SYSTEM MOVES AWAY. THUNDERSTORMS ARE POSSIBLE OVER THE AREA DURING THIS PERIOD...AND LOCALLY HEAVY RAINFALL IS POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE POTENTIAL FOR EXCESSIVE RAINFALL...ESPECIALLY ON THE RECENTLY BURNED AREAS. ANY HEAVY RAIN OVER THE RECENTLY BURNED AREAS COULD LEAD TO DEBRIS FLOWS...MUDSLIDES AND ROCKSLIDES. * WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * * HYDROLOGIC OUTLOOK.........SEE FGUS76 KLOX - ESFLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MOYER
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 10:06 PM PDT | Marine Weather Statement | LOX | 6 hr | |
| Oct 17, 2:14 AM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Oct 17, 4:11 AM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Oct 17, 9:07 AM PDT | Marine Weather Statement | LOX | 32 hr | |
| Oct 17, 1:27 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 63 min |
| Oct 17, 2:05 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 40 min |
| Oct 17, 2:24 PM PDT | Flash Flood Warning | LOX | Los Angeles | 66 min |
| Oct 17, 3:15 PM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.